Hail, Renville
- When
- May 29, 10:30 AM CST to 10:35 AM CST
- Where
- Renville County, 11.32 mi NNW of Tolley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.880, -101.920
Thunderstorms redeveloped across portions of north central North Dakota along and ahead of a surface warm front from the late morning into the early evening hours of Saturday, May 29th. Two reports of large hail and several reports of flash flooding from heavy rainfall were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms redeveloped across portions of north central North Dakota along and ahead of a surface warm front from the late morning into the early evening hours of Saturday, May 29th. Two reports of large hail and several reports of flash flooding from heavy rainfall were received.
Additional severe thunderstorms were expected to develop later in the evening along a surface cold front across south central and southeastern North Dakota, but much of this activity remained south of North Dakota over central and eastern South Dakota. However, non-severe thunderstorms with very heavy rainfall did result in flash flood conditions across portions of McIntosh and Logan counties Saturday evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:09 AM CST, 8 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 309 AM CDT SAT MAY 29 2010 .SHORT TERM...TODAY THROUGH MONDAY NIGHT THE MODELS CONTINUE TO HAVE A GOOD HANDLE ON THE SYSTEM NOW IN THE PLAINS. THE SURFACE LOW HAS ELONGATED WITH A COLD FRONT FROM NORTHWEST SOUTH DAKOTA INTO NORTHEAST NORTH DAKOTA WHERE IT BECOMES A WARM FRONT AS IT CURVES INTO MINNESOTA. SOUTH AND EAST OF THE FRONTS...THE AIRMASS APPEARS TO BE CAPPED. ELEVATED CONVECTION NORTH OF THE FRONTS HAVE HIGH CAPE AND POTENTIAL FOR HEAVY RAIN AND LARGE HAIL. WILL EXTEND THE SEVERE THUNDERSTORM WATCH INTO MONTRAIL AND BURKE COUNTY THIS MORNING. CONVECTION HAS BEEN NORTH OF THE FRONTS AND HAS BEEN INITIATED BY UPPER LEVEL SHORT WAVES MOVING AROUND THE UPPER LEVEL ROCKY MOUNTAIN TROUGH AND HAVE BEEN LIMITED TO NORTHWEST NORTH DAKOTA SO FAR THIS MORNING...BUT ARE LIKELY TO EXTEND EAST THROUGH THE MORNING HOURS. THE LOW AND TROUGH AND CONVECTION WILL SHIFT EAST TODAY AND TONIGHT. HIGH CAPE AND HIGH PRECIPITABLE WATER POINT TOWARD CONTINUE POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN TODAY AND EARLY TONIGHT. THE SURFACE LOW WILL MOVE EAST OF THE FORECAST AREA BY SUNDAY BRINGING AND END TO POTENTIAL CONVECTION BUT BRINGING DECIDEDLY COOLER AIR TO THE FORECAST AREA FOR THE REMAINDER OF THE SHORT TERM. TUESDAY THROUGH FRIDAY... THE PERIOD BEGINS WITH SHORTWAVE RIDGING BUILDING INTO THE NORTHERN PLAINS AND A NEUTRAL TO NEGATIVELY TILTED TROUGH MOVING INTO CENTRAL MONTANA. THE 00 UTC ECMWF AND GFS CONTINUE TO INDICATE THE TROUGH MOVING INTO NORTH DAKOTA LATE TUESDAY/EARLY WEDNESDAY WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE FOR THE REGION. THE GFS KEEPS THE BULK OF THE PRECIPITATION OVER THE SOUTHERN HALF OF NORTH DAKOTA WITH THE ECMWF SHOWING PRECIPITATION POTENTIAL OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA. AFTER THE TROUGH EXITS TO THE EAST ON WEDNESDAY MODELS BEGIN TO DISAGREE. THE 00 UTC GFS BUILDING A RIDGE OVER THE NORTHERN PLAINS AND THE ECMWF IS TRANSITIONING TO ZONAL SOUTHWEST FLOW ALOFT THROUGH FRIDAY. THE ECMWF ALLOWS SHORT WAVES MOVING THROUGH THE SOUTHWEST FLOW ALOFT TO MOVE THROUGH NORTH DAKOTA INCREASING THE POTENTIAL FOR PRECIPITATION. .AVIATION... STATIONARY FRONT STRETCHING FROM SOUTHEASTERN MONTANA SOUTH OF KISN AND TO KMOT WITH SURFACE LOW PRESSURE OVER SOUTHWESTERN NORTH DAKOTA. MULTIPLE CONCERNS EARLY THIS MORNING AT KISN...KDIK...AND KMOT. SEVERE THUNDERSTORM WATCH NUMBER 231 IS IN EFFECT UNTIL 6AM CDT FOR MAINLY KISN. IFR CEILING AND FOG ARE OCCURRING AT KDIK AND KMOT WITH IFR CEILINGS AT KISN. EXPECT CEILINGS TO LIFT IN THE WEST AS THUNDERSTORMS APPROACH TO MVFR AT KISN AND KDIK BY 3AM WITH IFR CEILINGS AND VISIBILITY CONTINUING AT KMOT. EXPECT THUNDERSTORMS WITH HAIL AT KISN WITH GUSTY WINDS AT KISN AND KDIK. VFR CONDITIONS CAN BE EXPECTED AT KBIS AND KJMS THROUGH 12Z SATURDAY WITH MVFR CONDITIONS DEVELOPING AFTER THAT. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO EFFECT KMOT...KBIS...AND KJMS AFTER 18 UTC SATURDAY AS SURFACE LOW PRESSURE PUSHES EASTWARD. .HYDROLOGY... WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. FOR THE MISSOURI RIVER NEAR WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO MODERATE FLOODING BY MONDAY OF NEXT WEEK. CONTINUED FLASH FLOOD WATCH FOR NORTHWEST AND NORTH CENTRAL THROUGH NOON TODAY. ALSO ADDED GOLDEN VALLEY TO THE WATCH DUE TO CONVECTION EARLIER. A CONVECTIVE COMPLEX IS NOW IN NORTHWEST NORTH DAKOTA AND IS MOVING NORTHEAST. THERE IS ALSO DEVELOPMENT IN NORTHEAST WYOMING WHICH INDICATES POTENTIAL FOR PRECIPITATION AS THE THUNDERSTORMS MOVE NORTH THROUGH THE MORNING. AS YESTERDAY CONVECTION IS LIKELY ALONG AND NORTH OF A COMBINATION COLD AND WARM FRONT WHICH CURVES FROM NORTHEAST SOUTH DAKOTA THROUGH NORTHEAST NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR NDZ001>005-009>012-017-031. && TSW/COUSINS/RPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 430 AM CDT SAT MAY 29 2010 NDZ001>005-009>012-017-031-300930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-MCKENZIE-GOLDEN VALLEY- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN CAN BE EXPECTED THIS MORNING ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. THE HEAVY RAIN COULD CAUSE FLASH FLOODING AND A FLASH FLOOD WATCH HAS BEEN ISSUED EFFECTIVE UNTIL NOON MDT OR 1 PM CDT. IN ADDITION THE THUNDERSTORMS CAUSING THE HEAVY RAIN COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. ALTHOUGH THE BEST CHANCE OF THUNDERSTORMS WILL BE THIS MORNING...THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ013-019>023-025-034>037-042-045>048-050-051-300930- PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH- KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018-032-033-040-041-043-044-300930- DUNN-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 430 AM CDT SAT MAY 29 2010 /330 AM MDT SAT MAY 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN ALAMO 48.58N 103.47W
05/29/2010 M1.80 INCH WILLIAMS ND BROADCAST MEDIA
RAINFALL AMOUNT IN 35 TO 40 MINUTES. FROM KXMC TV VIEWER.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM HEAVY RAIN 4 SW APPAM 48.52N 103.64W
05/29/2010 M2.10 INCH WILLIAMS ND BROADCAST MEDIA
RAINFALL TOTAL IN 45 MINUTES. FROM KXMC TV VIEWER.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
855 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM HAIL BERTHOLD 48.31N 101.74W
05/29/2010 E1.00 INCH WARD ND BROADCAST MEDIA
FROM KXMC TV VIEWER.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 AM TSTM WND GST TIOGA 48.40N 102.94W
05/29/2010 M67 MPH WILLIAMS ND TRAINED SPOTTER
1.07 INCHES OF RAIN LAST 2 DAYS
&&
KSIMOSKOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM FLASH FLOOD 3 S GRENORA 48.57N 103.94W
05/29/2010 WILLIAMS ND EMERGENCY MNGR
CULVERT WASHED OUT AT JUNCTION OF COUNTY ROAD 1 AND 2.
CULVERT WASHED OUT 7W OF JUNCTION OF COUNTY ROAD 1 AND 2.
OIL FLOODING AT OIL DRILLING SITE WEST OF WILLISTON
&&
HWETZELPRELIMINARY LOCAL STORM REPORT...CORRECTED COMMENTS
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT SAT MAY 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 AM FLASH FLOOD 3 S GRENORA 48.57N 103.94W
05/29/2010 WILLIAMS ND EMERGENCY MNGR
CULVERT WASHED OUT AT JUNCTION OF COUNTY ROAD 1 AND 2.
CULVERT WASHED OUT 7W OF JUNCTION OF COUNTY ROAD 1 AND 2.
FLOODING AT OIL DRILLING SITE WEST OF WILLISTON
&&
HWETZELThe national radar mosaic for the moment the first event began.
3 flash flood, 2 hail. Local standard time, as filed.
Spotter reports indicated township roads being submerged from heavy runoff from thunderstorms.
Numerous roadways in northeastern Renville County near Sherwood were submerged due to heavy thunderstorm rains. Tree and other debris were also reported on roads. Several roads were reported washed out or closed.
Heavy rainfall near two inches in less than one hour resulted in flash flood conditions in the city of Ashley. Many homes had water in their basements, resulting in severe carpet damage and other moisture related damages. Dollar amount is estimated based on reports from the McIntosh County Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230569, 230570, 230571, 230572, 232876.